Side effects after breast cancer treatment

Hi, is anyone experiencing bowel and gut issues post radiotherapy. 


I finished radiotherapy in February 2022 and have been suffering with constipation, which I thought was a side effect of an antidepressant called venlofaxine, I am due to speak to my GP about this.

More recently I have lower abdominal discomfort, gurgling noises and bowel movement uncertainty, the feeling I may need to empty my bowels. 

I would like to know if individuals in similar circumstances have had similar issues. 

I look forward to hearing from you. 

  • Hi I finished radiotherapy in nov 2021 and had stomach problems a couple of months later. They lasted over the 3 week period rhe GP consider normal and resulted in a colonoscopy in march2022. I’ve now been diagnosed with ulcerative colitis and starting medication for that. No one can say for certain it’s not a side effect of the chemotherapy or radiotherapy but they can’t rule it out either. I’m just relieved it’s not bowel cancer as that was my immediate thought. Definitely speak to your GP 

  • Thank you for your reply.  I will discuss with my GP

  • Hi 

    Like you I am also having some gut problems and hadn't thought of Rads being the culprit. I will bring this up with onco.

  • My tummy was all over the place after chemo and hormone therapy (not sure if rads made any difference) I now take a daily good probiotic and that has been a huge help.

  • Thank you for your reply.

    I didn’t relate it to radiotherapy initially but I know 2 people who have had radiotherapy for different cancers and they’re experiencing a change in their bowel movements.

    I have an appointment with my GP next week and will discuss with them and will follow up with the hospital if GP hasn’t got answers.

    I’ve done searches online but not got any in-depth info as yet. 

    If I get answers that it does relate to radiotherapy, I’ll let you know.

  • I purchased probiotics a few weeks ago but only used them a few times as I had minor changes to my bowels. May or may not have the the probiotics.  

    Last weekend I’ve had terrible diarrhoea and although symptoms are better they’ve not completely gone yet.  

    I have an appointment with my GP next week and I’m going to ask them to change the anti-depressant I take as this can cause constipation, which I’ve had until last weekend.  Hopefully I will get some answers otherwise I will ask the relevant department at hospital.

  • Thanks Poppy. I brought this up with Onco and it seems to be the immunotherapy (mainly pertuzumab) or chemo residue. It's so hard to say which, but he doesn't think it's radiotherapy. I really dislike that feeling like the bowels haven't been emptied properly and that the toilet urges are a "surprise" as to No1 or 2 (sorry TMII!) I feel horrible like I'm losing control. Hope it will ease up, now radiotherapy finished yesterday. Have you got more to do?

    Hopefully you can get some answers from GP. Tried ringing to get an appointment with my GP but could not even get through the phone to them! X

  • I can really relate to your comment disliking the feeling, it does feel like you lose control of your bowels!!  Hopefully it is a temporary issue.

    I finished my radiotherapy in February.

    I’ve had to wait 3 weeks to get an appointment with my GP.. probably not the right people to speak to but it’s a routine appointment after they received the closure letter from the hospital.  

    This forum is helpful.

    Hope your symptoms are temporary.  Did your oncologist expand on whether it will be temporary or not?